MAUDE Adverse Event Report: LAKE REGION MEDICAL PREFORM GUIDEWIRE-SAFARI2; WIRE, GUIDE

LAKE REGION MEDICAL PREFORM GUIDEWIRE-SAFARI2; WIRE, GUIDE
Model Number H74939406XS1
Medical Device Problem Code Malposition of Device (2616)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 03/30/2023
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
This medwatch report is being filed to account for the report, the safari wire had dislodged from the ventricle and was in the supra-annular position within the ascending aorta.They were able to just push the safari back across the annulus into the ventricle without removing the delivery system or any exchanges.The delivery system then tracked normally into position.There was no report of patient complication as a result of the wire dislodgement and no relationship between the aortic dissection, patient death and the safari2 guidewire.The device is not expected to be returned for evaluation; therefore, no physical or visual analysis of the product could be performed.The lack of lot traceability prevents performing a device history records review for any indication of manufacturing defect or anomaly that could have impacted on the event as reported.A review of the manufacturing processes indicates the production operators are instructed to 100% visually inspect for any obvious defect prior to shipment.As described in the device instructions for use (dfu) warnings section: ·monitor the wire position throughout the procedure for proper placement of curve and distal tip.·when advancing or removing the guidewire, always use fluoroscopic guidance with radiographic equipment that provides high-resolution images.Never position the guidewire blindly, as this may result in misplacement, dissection or perforation.As described in the device instructions for use section: advance the safari2 guidewire through the catheter under fluoroscopic guidance.Confirm safari2 guidewire curve position to assure safari2 guidewire placement and stability.Maintain wire position while tracking or advancing a catheter or device over the wire.At this time, it is not possible to assign a definitive root cause for the event as reported.Based on the information provided, it appears that procedural and/or clinical factors impacted on the event as reported.If there is any further relevant information received, a follow up medwatch report will be submitted.
 
Event or Problem Description
Event description: ascending aortic dissection (001- major vascular complication)/ coagulopathy (002- bleeding event (major or life threatening)/ coagulopathy (0021-death)/ hypoxic respiratory failure (003- sae)/ dislocation of safari wire (other product issue): on (b)(6) 2023, during index procedure, as the delivery system was introduced into the sheath and being advanced, it was noted that the safari wire had dislodged from the ventricle (other product issue) and was in the supra-annular position within the ascending aorta.Immediately this was watched under fluoroscopy and the valve delivery system was easily removed.The valve was taken back to the table and flushed.It appeared to be uncompromised, so it was not reloaded (not associated with device deficiency).The valve delivery system was reintroduced into the sheath.The valve was advanced around the aortic arch and slowly was began crossing annulus.After reaching the correct position, the first knob was slowly turned, and upper crown of the valve was deployed.The position of the valve was checked in multiple gantry angle, the position of the valve appeared to be too high and not deep enough (not reportable).Gentle forward pressure was applied, and the valve slowly distended so that the marker was at base of leaflets.Post this, safety pin was removed, and the remainder of the valve was deployed using rapid pacing.The delivery system was removed.However, immediately after its removal from the sheath the subject screamed, and the blood pressure dropped rapidly to systolic of 30-50.The cause of this hypotension was unclear as the subject still had a rhythm.In response to this, subject was supported hemodynamically with inotropic agents.Still the subject's condition did not improve.After 45-60 seconds, cpr was initiated.Subject was able to resuscitate, however when the cpr was temporarily paused, subject's arterial line came completely flat.Hence, cpr was continued.While cpr was continued, the anesthesia team began the arrangement to intubate the subject and decision was made to do cardiopulmonary bypass.Heparin was given and level 1 massive transfusion protocol was activated, and the cardiopulmonary bypass lines were clamped.Venous cannula was connected to the venous line, and arterial cannula was connected to the arterial line.Cardiopulmonary bypass was initiated, which led to immediate improvement in subject's condition.Significant amount of blood was replaced.Per perfusionist it took approximately 10 minutes to get on cardiopulmonary bypass.Tee was performed by this time, which revealed significant amount of blood in the pericardial space and as well as significant left pleural effusion.Of note, site confirmed, that during the procedure, there was no evidence of cardiac tamponade and despite of attempt, pi does not wish to classify the event as cec of cardiac tamponade.A midline incision was made, and sternum was opened using sternal saw, a retractor was placed and due to emergent nature of sternotomy, need for continued cpr and due to lack rhythm and concern for lv distension the sternotomy was slightly towards the left.It was noted that, there was significant hole somewhere near transverse sinus and there was so much bleeding that despite 3 pump suckers and 2 cell saver's and manual pressure the field was constantly flooded.The ascending aorta was visualized, and it appeared to be aneurysmal with evidence of acute dissection (ae-001).Per edc, ae-001 (reported as ascending aortic dissection) has been classified as cec of major vascular complication with type of injury as aortic dissection, aortic/annular/ventricular perforation, or rupture, apical aneurysm/pseudoaneurysm.Of note, site confirmed, that the dislodgement of safari wire was not associated with the aortic dissection.Due to size of ascending aorta and massive amount of bleeding, there was no visualization of right atrium and no way to get an lv stent in.It was very difficult to find the innominate artery and ultimately it was found and dissected out the anterior, medial, and lateral surfaces.Ultrasound of the innominate artery was performed which revealed that the artery was dissected laterally at its base but continuing to into first 1-2 inches which were exposed.There was still significant amount of bleeding coming diffusely from the heart and it was very difficult to tell from where it was coming.At this point the decision was taken to clamp the innominate artery proximally and distally under deep hypothermic circulatory arrest and several graft on to innominate artery.The strategy was discussed with or team as well as perfusionist.The deep hypothermic circulatory arrest was initiated, and time was 14 minutes per perfusionist.Ascending aorta was transected near the level of right pulmonary artery and accurate valve was visualized and it was noted that upper crown was associated with linear horizontal tear in ascending aorta just below the pulmonary artey bifurcation but above the stj.The upper crowns of the valve were pushed together using a tonsil and then the valve was wiggled out of the annulus.There was no tear noted in the aortic root.The ascending aorta was resected down to just above the sino-tubular junction.Due to the acuity of the injury and location, the thoughts were to either deploy a percival valve vs directly deploying sapien 3 valve into annulus.While the sapien valve was being prepped, 26 mm hemascheild graft was brought in field and distal anastomosis was completed with the graft to double felt sandwich using a running 4-0 prolene.Post completion of anastomosis the pump suckers were pulled back into the graft to allow the graft to fill as there was brisk back bleeding from left common carotid artery as well as subclavian.Of note, left common carotid could not be clamped due to lack of visualization.Post completion of the graft de-airing in standard fashion, the clamp on innominate artery was removed and then the graft was clamped proximal to distal suture allowing restoration of antegrade perfusion.Next the attention was turned to aortic valve, and it was noted that acurate stabilization arches were penetrating the aorta and it was possible that arches fell into the false lumen of the aorta as dissection progressed.The acurate valve appeared to be stable in position with no root rupture and then the acurate valve was removed.The sapien 3 valve was brought to the field and was positioned within the annulus and was deployed and acurate valve was explanted.The sinus of valsalva was evaluated and there was no obstruction noted in left and right coronary arteries.The proximal anastomosis was completed in similar fashion as distal anastomosis.An aortic root vent was placed within the graft, standard.De-airing maneuvers were performed, and the cross-clamp graft was removed.The heart started beating almost immediately, this was felt as positive sign as the bleeding at the time did not appear to be bad.As rewarming was performed, there was good right and left ventricular function on minimal drips.However, as the subject was rewarmed, suddenly coagulopathy increased significantly (ae-002).Several pledgeted sutures were placed around the suture line in effort to control the needle hole bleeding and prior to weaning of cardiopulmonary bypass the subject was warmed to 35.5 degree.The subject was weaned of slowly from cardiopulmonary bypass with ionotropic support and blood transfusion.The subject become relatively hypoxic as the bleeding was noted from endotracheal tube through most of the case.The subject was diagnosed with hypoxic respiratory failure (ae-003).Anesthesiology team were already requested to suck out the blood prior to coming off bypass and the bronchoscope team was also brought to the room.The hypoxia was associated with hypotension and rv distress so cardiopulmonary bypass was reinitiated.The heart was allowed to be recovered and the area was inspected again for hemostasis however no significant area could be found which could account for bleeding that was seen.On (b)(6) 2023, the lab investigation revealed, (please see labs below): lowest hemoglobin associated with event (ae-002): 8.6 g/dl (standard reference range: 11.4-14.7 g/dl) lowest hematocrit associated with event (ae-002): 26 % (standard reference range: 34.3%-45.5%) per edc, the event (ae-002) was associated with hypotension that required iv ionotropic agents.In response to the event (ae-002), the subject was transfused with 4 units of platelets, 17 units of ffp and 25 units of prbc (site confirmed).Second time an attempt was made to wean of from bypass, however the subject had similar experience although lasted longer this time as subject become hypoxic and surgical team noted abdominal distension had become progressive and felt like abdominal compartment syndrome might be contributing to difficulty laying.Midline laparotomy was performed, and abdominal fascia was released, which seemed to help pulse oximetry saturation as it improved from 60% to the uppers 70s.The chest tube was placed in left chest to help the lung fully expand.Additional products like factor vii was given, sats continued to waver between upper 60s low 70s.Post giving additional products the heart function started to improve however it declined and sats dropped into 30s and there was hypotension with blood pressure consistently in 40s.It was unclear what has caused this, and at this time the subject was receiving protamine.Per surgical team discussion it was suspected that the subject was having reaction to protamine and may be that was the reason the struggle was experienced to come out of bypass.Despite multiple bolus of epinephrine, the blood pressure did not improve, and it was felt that returning to cardiopulmonary bypass will not change the result.Per edc, pi has collectively reported all bleedings noted during the procedure as coagulopathy (ae-002) and classified the event as cec of bleeding with varc criteria of life-threatening or disabling.Of note, site was queried to subsume ae-002 under ae-001, however pi wishes to classify it as a separate event due to coding issue.On (b)(6) 2023, ae-001 and ae-003 has been considered as resolved.It was discussed that additional care at this time would be futile and resuscitation was stopped at 11:26 pm.On (b)(6) 2023, on the same day of index procedure due to complication the subject was pronounced dead at 11:26 pm.Per pi note to file dated, (b)(6) 2023, the research team was unable to acquire death certificate and site also confirm that they don't have access to any further documentation.Of note, pi note to file does not have immediate cause of death and death date included in it, however it was mentioned that it was in reference to this subject and no other documents would be provided.It was unknown if the autopsy was performed or not.Per edc, the primary cause of death was coagulopathy (ae002).Per source, the aortic tissue and aortic wall were exceptionally thin, and there was concern of the genetic predisposition.The ascending aorta was so thin that it was suspected that aortic dissection was predestined per pi due to its poor tissue quality.Of note, as the involvement of the acurate valve cannot be fully excluded and there was linear horizontal tear associated with upper crown, the events ae-001 and ae-002 were conservatively assessed possibly related to acurate valve.Additional information received july 6, 2023: the only allegation against the safari is that it moved out of position and it was not associated with the aortic dissection/death.Additional information received on july 24, 2023: from the rep, as i recall, the valve capsule was well out of the sheath.They must have been pulling back on safari because of some tortuosity.They were able to just push the safari back across the annulus into the ventricle without removing the delivery system or any exchanges.The delivery system then tracked normally into position.Event description: the patient was sedation only.An isleeve and safari2 extra small wire were used.The patient had very horizontal ascending aorta of approx.74 deg an acurate neo2 small valve was loaded normally and inspected.A 21mm true dilatation balloon was used to prepare the native anatomy.The valve was inserted and crossed the annulus.No commissural alignment was performed the valve was placed to the appropriate depth without difficulty.Knob 1 was opened until the upper crowns were exposed.Position was maintained and knob 1 was opened fully.Parallax was corrected and the valve was approx.4mm too high several attempts were made to advance the device deeper and eventually the valve reached the correct depth.Patient was paced at 180bpm and knob 2 was turned quickly and the valve was released.About 30 seconds after the valve was released the patient's bp dropped rapidly.The delivery system was quickly removed.The patient required cpr a tte revealed a large pericardial effusion and left pleural effusion.Cpr was continued until the patient could be place on femoral bypass then, a sternotomy was performed and the surgeon found a rupture of the ascending aorta, just above the stj, on the posterior side.This was at the level of one of the acurate stabilization arches.She did not see any evidence of injury in the aortic root.The acurate valve was removed, the ascending aorta and aortic valve were replaced surgically.The patient did not survive while still in the operating room likely related to multisystem organ failure related to blood loss.The acurate valve was placed in normal saline and left with the research coordinator.The delivery system had already been discarded and could not be retrieved.
 
Additional Manufacturer Narrative
Lot number was provided by the distributor on july 28, 2023.The device is not expected to be returned for evaluation; therefore, no physical or visual analysis of the product could be performed.A review of the device history records of the specimen device does not present any indication of manufacturing defect or anomaly that could have impacted on the event as reported.During manufacturing and packaging of this product the operators are instructed to 100% visually inspect for any obvious defect prior to shipment.The history records indicate this product was final inspection tested at lake region medical and was determined to be acceptable.As described in the device instructions for use (dfu) warnings section: ·monitor the wire position throughout the procedure for proper placement of curve and distal tip.·when advancing or removing the guidewire, always use fluoroscopic guidance with radiographic equipment that provides high-resolution images.Never position the guidewire blindly, as this may result in misplacement, dissection or perforation.As described in the device instructions for use section: 7.Advance the safari2 guidewire through the catheter under fluoroscopic guidance.8.Confirm safari2 guidewire curve position to assure safari2 guidewire placement and stability.9.Maintain wire position while tracking or advancing a catheter or device over the wire.At this time, it is not possible to assign a definitive root cause for the event as reported.Based on the information provided, it appears that procedural and/or clinical factors impacted on the event as reported.If there is any further relevant information received, a follow up medwatch report will be submitted.

Brand Name
PREFORM GUIDEWIRE-SAFARI2
Common Device Name
WIRE, GUIDE
Manufacturer (Section D)
LAKE REGION MEDICAL
340 lake hazeltine drive
chaska MN 55318
Manufacturer (Section G)
LAKE REGION MEDICAL
340 lake hazeltine drive
chaska MN 55318
Manufacturer Contact
sharon seifert
340 lake hazeltine drive
chaska, MN 55318
9526418518
MDR Report Key17397382
Report Number2126666-2023-00048
Device Sequence Number7657455
Product Code DQX
UDI-Device Identifier08714729887614
UDI-Public08714729887614
Combination Product (Y/N)N
Initial Reporter StateFL
Initial Reporter CountryUS
PMA/510(K) Number
K151244
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Distributor
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 07/31/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date12/14/2023
Device Model NumberH74939406XS1
Device Catalogue Number39406XS
Device Lot Number6154893
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 07/05/2023
Supplement Date Received by Manufacturer07/28/2023
Initial Report FDA Received Date07/26/2023
Supplement Report FDA Received Date08/03/2023
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured12/14/2020
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient Age76 YR
Patient SexFemale